Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Charleston, SC

July 20, 2017Effingham County, Georgia; Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2017, 4:01 PM EDT for Effingham County, Georgia; Jasper County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 4:01 PM EDT (20:01 UTC)
Expired
Jul 20, 2017, 4:42 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Effingham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS52 KCHS 202001
SVRCHS
GAC103-SCC053-202100-
/O.NEW.KCHS.SV.W.0089.170720T2001Z-170720T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
Issued by National Weather Service Columbia SC
401 PM EDT THU JUL 20 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Central Effingham County in southeastern Georgia...
  West central Jasper County in southeastern South Carolina...

* Until 500 PM EDT

* At 401 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Springfield, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Guyton, Ebenezer, Shawnee, Tillman, Tarboro,
  Robertville and Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3240 8151 3256 8131 3256 8130 3255 8129
      3256 8129 3255 8128 3260 8122 3261 8120
      3250 8101 3225 8132
TIME...MOT...LOC 2001Z 169DEG 4KT 3243 8118 

HAIL...1.00IN
WIND...60MPH
 
$$

CJR
2 follow-up statements
390 
WWUS52 KCHS 202024
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
424 PM EDT THU JUL 20 2017

GAC103-SCC053-202100-
/O.CON.KCHS.SV.W.0089.000000T0000Z-170720T2100Z/
Effingham GA-Jasper SC-
424 PM EDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EFFINGHAM AND JASPER COUNTIES...

At 424 PM EDT, severe thunderstorms were located along a line
extending from near Springfield to 14 miles northwest of Ridgeland,
and are nearly stationary.
 
HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Springfield, Ebenezer, Tillman, Tarboro, Robertville, Stillwell and
Clyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3247 8139 3256 8131 3256 8130 3255 8129
      3256 8129 3255 8128 3260 8122 3261 8120
      3250 8105 3225 8132
TIME...MOT...LOC 2024Z 068DEG 2KT 3240 8124 3257 8120 

HAIL...<.75IN
WIND...60MPH
 
$$
343 
WWUS52 KCHS 202042
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
442 PM EDT THU JUL 20 2017

GAC103-SCC053-202052-
/O.CAN.KCHS.SV.W.0089.000000T0000Z-170720T2100Z/
Effingham GA-Jasper SC-
442 PM EDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM AND JASPER COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3247 8139 3256 8131 3256 8130 3255 8129
      3256 8129 3255 8128 3260 8122 3261 8120
      3250 8105 3225 8132
TIME...MOT...LOC 2041Z 169DEG 4KT 3242 8124 3259 8120 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:06 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 20, 3:06 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
Issued by National Weather Service COLUMBIA SC
306 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Atlantic high pressure will extend west into the southeast
coast through this weekend as a surface trough remains inland.
Unsettled weather will ensue toward the early to middle part of
next week as a cold front approaches the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Upper low spinning offshore the lower GA coast. Embedded
disturbance rotating around the northern periphery of the low
interacting with a surface trough and sea breeze boundary and is
expected to produce scattered showers and thunderstorms. Latest
mesoanalysis from SPC indicates best atmospheric moisture, with
precipitable water values around 1.8-1.9 inches from the lower
SC coast south across SE GA. Best instabilities are in that area
as well, closer to the cold pool aloft, with highest MLCAPE and
surface LI values currently across that area as well. Some deep
layer shear noted as well, with effective bulk shear values 20
to 30 kt, mainly inland. Satellite indicating enhanced cumulus,
with radar indicating scattered showers and thunderstorms
currently developing along a surface trough stretching across
central SC south into SE GA. Additional activity developing
along a sea breeze on the GA coast. So far, sea breeze boundary
pinned near the coast with a light synoptic offshore flow. With
strong heating, will expect gradual sea breeze penetration and
will be an additional focus for convection. With moderate
instability, including DCAPE values around 1000 j/kg, any
stronger cells will be capable of producing strong wind gusts
and possibly hail. Best threat will be inland SE GA where
surface trough, sea breeze and other outflows collide. Storm
motions are expected to be south and southwest down the sea
breeze later today and probably result in some multi-cell
clusters over southeast GA later this afternoon. High
resolution guidance favors best chances along the lower
Savannah River area, then south into inland GA zones by later
in the afternoon. Will indicate chance POPS in this area. Along
the South Carolina sea breeze, we maintained 20 POPs.

Tonight: The mid level low will continue a slow drift southwest
toward northeast FL, while early evening convection either moves
to the southwest or falls apart after sunset. Skies should be
mainly clear after midnight with lows in the mid 70s on average.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Familiar summer pattern should prevail through the weekend with
upper level ridge building eastward over the forecast area
while the upper low to the southwest further weakens. Despite
large scale subsidence, there will remain enough atmospheric
moisture to combine with the sea breeze to support isolated
diurnal convection along the sea breeze. Temperatures will push
into the mid 90s away from the coast Fri/Sat under plenty of
sunshine while the sea breeze will limit max temps to around 90
to the lower 90s. This will result in heat indices in the 100 to
105 range during this period.

The upper ridge will begin to break down on Sunday as upper
heights start to fall in response to a digging trough over the
Great Lakes into the Ohio Valley region. This will result in an
increase in pops with increasing moisture advection into the
region and with increasing clouds, temperatures will moderate a
bit back near normal values.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A more active and synoptically driven weather pattern expected
during the extended forecast period. Slow moving positively
tilted upper trough will settle over the east coast early next
week combining with increasing atmospheric moisture with a
continued southerly circulation associated with the Bermuda
high. Precipitable water values will be at or above 2 inches
resulting in increasing pops each day through Wednesday. Expect
highest chances of pops on Tues/Wed as a surface boundary will
push into the area and stall.

There is some uncertainty towards the end of the extended
period as the GFS is showing some drier air pushing in from the
north while the ECMWF keeps much deeper moisture over the
forecast area with a lingering upper trough axis along the
coast.

Temperatures during this period will generally be near normal
for max temperatures but slightly above normal for min
temperatures due to extensive cloud cover.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Best chance of shower and thunderstorm activity will be across
SE GA this afternoon. Maintained VCTS at SAV, and introduced a
near term tempo group, based on radar, to handle TSRA threat.
Included VCTS in the near term for CHS to handle threat of sea
breeze convection. Otherwise, outside any convective activity,
expect VFR conditions with scattered to broken diurnal cumulus,
and mid and upper level convective debris cloudiness. Sea
breeze expected to penetrate inland later this afternoon and
turn surface winds at the terminals to SE to S, although
influence of convection could provide variable winds and wind
shifts at SAV, with gusty winds possible if TSRA affects the
site.

Extended Aviation Outlook: VFR conditions will prevail.

&&

.MARINE...
The Atlantic surface ridge will tend a bit tonight with winds
10-15 KT at times. Seas through tonight 2 FT near shore and 2-3
FT well offshore.

The weekend will feature a typical summer pattern with Bermuda
ridge holding strong and influencing the coastal waters.
Generally light to moderate southwesterly winds backing during
the afternoon near the coast due to the sea breeze. Incoming
swell is low and expected seas 2 to 4 ft through the weekend
into early next week, mainly due to the local wind.

&&

.TIDES/COASTAL FLOODING...
Elevated tide levels due to the lunar perigee and new moon will
result in the possibility for minor coastal flooding during the
evening high tides this weekend into early next week, especially
along the SC coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 20, 3:35 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
335 AM EDT Thu Jul 20 2017

GAZ117-119-139-141-SCZ048>051-210745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
335 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Tide levels will be elevated this weekend into
early next week due to the lunar perigee and new moon. Minor
saltwater flooding of low-lying areas could occur during the evening
high tides, and Coastal Flood Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-210745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
335 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 3:04 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
Issued by National Weather Service Columbia SC
304 PM EDT THU JUL 20 2017

GAZ116>119-SCZ047-048-051-201945-
Coastal Chatham GA-Inland Chatham GA-Inland Bryan GA-
Coastal Bryan GA-Inland Jasper SC-Coastal Jasper SC-Beaufort SC-
304 PM EDT THU JUL 20 2017

...Strong Thunderstorms Will Impact Portions of east central Bryan...
Chatham...southwestern Beaufort and south central Jasper Counties
Until 345 PM EDT...

At 304 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Burroughs, or near I-16/i-95 Interchange...
moving southwest at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah, Hilton Head Island, Pooler, Bluffton, Richmond Hill,
Wilmington Island, I-16/i-95 Interchange and Bellinger Hill Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3180 8120 3206 8144 3233 8095 3218 8078
      3209 8088 3207 8090
TIME...MOT...LOC 1904Z 056DEG 15KT 3202 8123
Local storm report, Jul 20, 3:29 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             BLUFFTON                32.24N 80.86W
07/20/2017  E0.25 INCH       BEAUFORT           SC   BROADCAST MEDIA

            PEA SIZE HAIL REPORTED IN BLUFFTON BY THE
            PUBLIC.

0313 PM     HAIL             JOHNS ISLAND            32.73N 80.08W
07/20/2017  E0.25 INCH       CHARLESTON         SC   PUBLIC

            DIME SIZE HAIL REPORTED ON JOHNS ISLAND.

&&

JAQ
Special weather statement, Jul 20, 3:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
Issued by National Weather Service Columbia SC
330 PM EDT THU JUL 20 2017

GAZ101-118-SCZ047-048-051-202000-
Effingham GA-Inland Chatham GA-Inland Jasper SC-Coastal Jasper SC-
Beaufort SC-
330 PM EDT THU JUL 20 2017

...Strong Thunderstorms Will Impact Portions of east central
Effingham...northern Chatham...west central Beaufort and central
Jasper Counties Until 400 PM EDT...

At 330 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Hardeeville, or 11 miles north of Bellinger
Hill Area. THIS STORM WAS nearly stationary.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bluffton, Jasper, Rincon, Port Wentworth, Hardeeville, Purysburgh,
Ebenezer and Sun City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3246 8109 3234 8090 3233 8090 3233 8088
      3229 8092 3214 8109 3228 8131
TIME...MOT...LOC 1930Z 034DEG 4KT 3232 8107

CJR
Local storm report, Jul 20, 3:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             JOHNS ISLAND            32.73N 80.08W
07/20/2017  E0.25 INCH       CHARLESTON         SC   PUBLIC

            PEA SIZE HAIL REPORTED ON JOHNS ISLAND.
            CORRECTED HAIL SIZE FROM PREVIOUS REPORT.

&&

JAQ
Local storm report, Jul 20, 3:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             JOHNS ISLAND            32.73N 80.08W
07/20/2017  E0.70 INCH       CHARLESTON         SC   PUBLIC

            DIME SIZE HAIL REPORTED ON JOHNS ISLAND.
            CORRECTED HAIL SIZE FROM PREVIOUS REPORT.

&&

JAQ
Local storm report, Jul 20, 3:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             PRITCHARDVILLE          32.24N 80.97W
07/20/2017  E0.88 INCH       BEAUFORT           SC   PUBLIC

            REPORT OF PENNY TO NICKEL SIZED HAIL ON MAY
            RIVER ROAD IN BLUFFTON. TIME ESTIMATED BASED
            ON RADAR.

&&

JAQ

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:08 PM EDTAreal Flood AdvisoryCHSEffingham82 min
Jul 19, 8:19 PM EDTSpecial Weather StatementCHSBryan26 min
Jul 19, 8:29 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham29 min
Jul 19, 9:18 PM EDTSpecial Weather StatementCHSLiberty27 min
Jul 20, 2:10 PM EDTSpecial Weather StatementCHSBulloch, Evans35 min
Jul 20, 2:44 PM EDTSpecial Weather StatementCHSBulloch, Effingham46 min
Jul 20, 3:04 PM EDTSpecial Weather StatementCHSChatham41 min
Jul 20, 3:33 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham34 min
Jul 20, 4:05 PM EDTSpecial Weather StatementCHSBryan25 min
Jul 20, 4:28 PM EDTSpecial Weather StatementCHSLong47 min
Jul 20, 2:56 PM EDTSpecial Weather StatementCHSCharleston34 min
Jul 20, 3:30 PM EDTSpecial Weather StatementCHSJasper30 min
Jul 20, 5:24 PM EDTCoastal Flood AdvisoryCHS3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.